North Carolina, 2003

Flash Flooding and Hail in North Carolina, August 17, 2003

August 17, 2003 · NWS RAH · 7 events in 3 counties and zones

3 flash flood, 2 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$722,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 1:00 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Aug 17, 1:00 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SUN AUG 17 2003

POTENTIALLY ACTIVE EVENING IN STORE FOR PARTS OF FORECAST AREA. MSAS
ANALYSIS PAINTS BEST INSTABILITY AXIS FROM SOUTHERN PIEDMONT THROUGH
TRIANGLE AREA THEN NE INTO NORTHERN COASTAL PLAIN. MODIFIED 12Z GSO
SOUNDING SUGGEST CAPE VALUES BETWEEN 3000-3500 J/KG WITH WBZ VALUES
STILL RATHER HIGH (BUT LOWER THAN PAST FEW DAYS) AT 12.5K FT AGL.
SLIGHTLY MORE STABLE AIR FILTERING INTO TRIAD AT THIS TIME. UPPER JET
AND ASSOCIATED VORT CENTER OVER OH VALLEY DROPPING MORE S THAN SE SO
EXPECT MOST CONVECTIVE ACTIVITY ASSOCIATED WITH THIS FEATURE TO REMAIN
WEST OF CENTRAL NC. JETLET OBSERVED EXITING MD/DELAWARE AT THIS TIME
WHILE SHEAR AXIS MOVING SLOWLY SE OVER REGION.  EXPECT MAJORITY OF
CONVECTIVE ACTIVITY TO OCCUR OVER THE COASTAL PLAIN... SANDHILLS AND
SOUTHERN/EASTERN PIEDMONT EARLY THIS EVENING THEN DIMINISH. PREVIOUS
FORECAST UPDATE INCREASED POPS TO LIKELY IN THE SOUTH AND SO LITTLE
NEED TO CHANGE AT THIS TIME. ACROSS THE NORTH...MAY TAPER POPS FROM 50%
NORTHERN COASTAL PLAIN TO 30% IN THE NW PIEDMONT.

FOR MON-TUE... AIRMASS DRIES OUT AS FLOW BECOMES MORE NORTHERLY IN THE
MID/UPPER LEVELS. TAIL END OF VORT MAX THAT CROSSES VA MON AFTERNOON
AND EVENING PROGGED TO CROSS FORECAST ARES LATE MON/MON NIGHT WITH WEAK
SHEAR AXIS OVERHEAD TUE. DUE TO LIMITED MOISTURE AVAILABILITY...ANY
CONVECTION SHOULD BE SCATTERED AT BEST.  ETA MODEL SOUNDINGS DEPICT
DECENT MID LEVEL CAP MON/TUE BUT WITH STRONG SURFACE HEATING...CAP
COULD BE BROKEN. AT THIS TIME PLAN TO KEEP POPS IN THE 20-30% CATEGORY
MON AND TUE LATE AFTERNOON/EARLY EVENING.

BY WED...MID/UPPER LEVEL ANTI-CYCLONE W-NW OF REGION WITH LOW LEVEL
EASTERLY FLOW SHOULD RESULT IN A MORE STABLE AIRMASS.

LOW LEVEL THICKNESS/TEMP SCHEME COMPARABLE TO MOS TEMPS...SO WILL
DEVIATE LITTLE FROM MOS MAX/MIN TEMPS THROUGH WED.

THU-SUN...RETURN FLOW ON BACK SIDE OF SURFACE HIGH WILL REPLENISH
MOISTURE INTO ATMOSPHERE. TROUGH DEVELOPMENT THU AND LINGERS INTO
FRI/SAT. WILL MAINTAIN CHANCE POPS THU-SUN. WITH TEMPS CLOSE TO
SEASONAL NORMS.

.RAH...NONE.

WSS
Hazardous weather outlook, Aug 17, 5:12 AM EST, 11 hours 49 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE RALEIGH NC
612 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER TODAY.
THE COMBINATION OF SURFACE BOUNDARIES... UPPER LEVEL DISTURBANCES...
ABUNDANT MOISTURE AND AFTERNOON HEATING WILL LEAD TO STRONG
THUNDERSTORMS. SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH
THE MAJOR THREAT BEING STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

...ENTER DETAILS HERE...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RHJ

In the hours before

Special weather statement, Aug 17, 4:16 PM EST, 45 minutes before
NCZ026-027-172215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL TO NORTHEAST
FRANKLIN AND MUCH OF NASH COUNTY THROUGH 615 PM EDT...

AT 515 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
CENTERVILLE TO AVENTON TO NEAR ARCOLA. FREQUENT LIGHTNING AND HEAVY
RAIN WERE OCCURRING OVER THESE AREAS. THE THUNDERSTORMS WERE MOVING
SLOWLY TO THE SOUTHEAST AT 15 MPH.

ADDITIONAL THUNDERSTORMS WERE EXPECTED TO DEVELOP EAST OF THE
LOUISBURG AREA AND MOVE SOUTHEAST ACROSS EASTERN FRANKLIN AND NASH
COUNTY. THIS INCLUDES THE CASTALIA TO RED OAK AND POSSIBLY AS FAR
SOUTH AS NASHVILLE.

FREQUENT LIGHTNING... HEAVY RAIN... AND GUSTY WIND TO 30 MPH CAN BE
EXPECTED WITH THESE STORMS. WHEN THUNDER IS HEARD... GET AWAY FROM
WATER INCLUDING SWIMMING POOLS. MOVE OFF OF OPEN FIELDS AND INTO A
SAFE SHELTER.

BADGETT
Special weather statement, Aug 17, 4:45 PM EST, 16 minutes before
NCZ007-008-021>025-038>041-075-076-172245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHERN PIEDMONT...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY OVER THE
NORTHERN PIEDMONT THROUGH 630 PM... AND MOVE SLOWLY TO THE
SOUTHEAST AT 15 MPH. THE STRONGEST THUNDERSTORMS WERE EXPECTED TO
MOVE FROM SURRY AND STOKES COUNTIES SOUTHEAST INTO THE WINSTON-SALEM
AND GREENSBORO AREAS BEFORE 645 PM. FREQUENT LIGHTNING AND VERY
HEAVY RAINFALL FOR 30 MINUTES TO AN HOUR WILL OCCUR. GUSTY WINDS
TO 40 MPH CAN ALSO BE EXPECTED.

IN ADDITION... THE THUNDERSTORMS FROM NORTH RALEIGH AND FALLS LAKE
TO WAKE FOREST OVER NORTHERN WAKE COUNTY... WERE EXPECTED TO DEVELOP
NORTHEAST INTO THE BUNN AND LOUISBURG AREAS OF SOUTHERN GRANVILLE
AND FRANKLIN COUNTIES THROUGH 645 PM.

SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE AWAY FROM
WATER AND OFF OPEN FIELDS.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Nash

When
August 17, 5:01 PM EST
Where
Nash County, Dortches
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -77.867

Thunderstorm Wind, Nash

When
August 17, 5:30 PM EST
Where
Nash County, 5 mi N of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -77.967

Trees were blown down between Castalia and Red Oak.

Flash Flood, Nash

When
August 17, 5:55 PM EST to 7:00 PM EST
Where
Nash County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Roads across northern Nash County were flooded, including Castalia Road and Landfill Road.

Lightning, Nash

When
August 17, 6:00 PM EST
Where
Nash County, 8 mi E of Salem
Property damage
$710,000
Reported by
NEWSPAPER
Coordinates
35.967, -77.986 (the zone’s center; the record gives no point)

Lightning struck an elementary school.

Thunderstorm Wind, Guilford

When
August 17, 7:00 PM EST
Where
Guilford County, Colfax
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -80.017

Trees were blown down.

Flash Flood, Guilford

When
August 17, 7:30 PM EST to 8:15 PM EST
Where
Guilford County, Greensboro
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Numerous roads were flooded around the Piedmont Triad Airport, including New Gordon Road, High Point Road, and Bryant Road. An office was damaged by flooding.

Flash Flood, Davidson

When
August 17, 7:45 PM EST to 9:00 PM EST
Where
Davidson County, Thomasville
Reported by
LAW ENFORCEMENT
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Roads around Thomasville were flooded including I-85.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377046, 5377047, 5377048, 5377052, 5377049, 5377050, 5377051.